Colorado, 2019

Flash Flooding and Damaging Winds in Colorado, July 1, 2019

July 1, 2019 · NWS PUB · 11 events in 5 counties and zones

During the afternoon hours of July 1st very heavy monsoonal thunderstorms developed over the high terrain of the Sawatch, Wet, and Sangre de Cristo mountain ranges and then drifted east towards the southern Colorado plains. Flash flooding and debris flows were reported on the Spring burn scar in both Costilla and Huerfano Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

During the afternoon hours of July 1st very heavy monsoonal thunderstorms developed over the high terrain of the Sawatch, Wet, and Sangre de Cristo mountain ranges and then drifted east towards the southern Colorado plains.

Flash flooding and debris flows were reported on the Spring burn scar in both Costilla and Huerfano Counties. Heavy rain and flash flooding also occurred on the east side of Pueblo closing several local roads.

The severe storms that produced flooding in Pueblo also packed a punch with strong damaging winds. Several reports of broken tree branches near the county courthouse were reported. Wind gusted over 60 MPH with these storms as well.

One person, with unknown injuries, was struct by lightning in Canon City during a heavy rain event.

Out in Baca County, heavy rain lead to some minor street flooding with wind gusts reported over 60 MPH.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 1, 10:27 AM MST, 1 hour 57 minutes earlier.

Area forecast discussion, Jul 1, 10:27 AM MST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1127 AM MDT Mon Jul 1 2019

.SHORT TERM...(Today and tonight)
Issued at 341 AM MDT Mon Jul 1 2019

An upper level high pressure system remains over the desert
southwest and a closed low pressure system is located off the coast
of the Pacific Northwest, which creates upper level southwesterly
flow over Colorado. The southwesterly upper level flow advects
Pacific-based moisture towards and over the Colorado mountains. The
upslope flow, as well as shortwave ripples, will spark thunderstorms
over the mountain tops around the 1200 MDT hour. The 300hPa winds
are only around 15kts, meaning that the storms that form will
propagate east very slowly. The slow propagation speed of the
thunderstorms increase the risk of flash flooding over the
mountains, especially if a storm develops over the Spring, Junkins,
or Hayden Pass burn scars. CAPE values over the mountains are around
500 to 1000 J/kg, which could be beneficial in mitigating flash
flooding due to hail development in the cores of the thunderstorms.

There is a cold front over the northeastern portions of Colorado
that will propagate to south to southwest this morning and this
afternoon. As the front propagates south, it will initiate
thunderstorms over the Palmer Divide and over the Rampart Range,
whereas a shortwave trough will spark thunderstorms over the Raton
Mesa. The storms are forecast to evolve into a line of thunderstorms
over the eastern Plains, turning into an MCS as the line of storms
reaches the Colorado and Kansas border. The initial risk will be
severe criteria hail and gusty outflow winds, but as the individual
storms evolve into a line of storms, the main risks will shift to
severe criteria wind gusts and sub-severe hail. The wind shear and
LCL heights are not conducive for tornadogenesis. Scattered
thunderstorms and rain showers will remain over the eastern Plains
during the overnight hours, but any severe risk will diminish before
midnight.

The cloud cover and thunderstorm development will decrease the high
temperatures across the region today as compared to the last three
days, with the Plains expected to span the upper 80s to low 90s, the
mountain valleys in the upper 70s and low 80s, and the mountains in
the 50s to 60s. Low temperatures tonight will be right around the
average for this time of year, with low temperatures over the Plains
in the upper 50s to low 60s, the mountain valleys in the 40s, and
the mountains in the upper 30s to low 40s.

.LONG TERM...(Tuesday through Sunday)
Issued at 341 AM MDT Mon Jul 1 2019

The majority of the extended will be characterized by southwest
flow aloft with periodic shortwaves moving through the flow.
Residual moisture on Tuesday will allow for another round of
afternoon and evening thunderstorms, which will start to percolate
over the mountains around noon, then drift and form across the
plains along outflows during the late afternoon and evening. Dew
points will be in the 40s and 50s which will yield CAPE values of
500-1000 J/kg in the afternoon and perhaps a little higher across
the adjacent I-25 corridor if dew points stay as high as NAM
suggests. Deep layer shears will still be weak (around 20 kts), so
other than a pulse type near severe storm, main threats will be
locally heavy rainfall and strong outflow winds. With a little
better upslope, and less morning cloud cover to inhibit surface
heating, Tuesday could actually carry a slightly better threat for
burn scar flash flooding. But high res models still suggest
stronger cells will be hit or miss and confidence isn't quite high
enough to go out with a flash flood watch for the fresher burn
scars in the Wets and Sangres. Will need to see how this evolves.
Storm motions will be slow, so where stronger storms develop, a
threat for flash flooding will exist. Rivers are also running high
so this could become exacerbated in local areas if storms hit in
the wrong spots.

A drying and warming trend returns for Wednesday through Friday. Dew
points in the mountains drop back into the 20s and 30s, with 40s and
lower 50s for the plains.  Soundings return to more inverted V
structures so gusty winds and lightning look to be the more likely
threats.  Could still see an isolated stronger storm across the
eastern plains, but again, deep layer shears look weak beneath the
upper high centered to the south, so storms will be more of the
pulse variety and sub severe.  Temperatures will return to the mid
to upper 90s across the plains with 70s and 80s for the
mountain/valley communities, which will be above normal, but not as
warm as this last warm spell.

A shortwave passing across the northern U.S. Rockies into the
northern high plains is advertised to send a weak front through
the plains for next weekend which shifts low level flow back to
east to southeasterly and increases the dew points once again.
Should see another uptick in thunderstorms for the southeast
mountains and plains next weekend with hints of a resurgence of
Pacific moisture from the south for early next week. This could
bring an uptick in thunderstorms back to the mountains. -KT

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1122 AM MDT Mon Jul 1 2019

Prevailing VFR conditions at the taf sites today and tonight,
with vcts from 20z until 02z at all terminals. Carried a tempo
group for gusty winds and MVFR vis due to thunderstorms at KPUB
and KCOS, with best chance for a storm in the 20z-24z timeframe.
Activity ends late this evening, with clearing skies after 06z.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...SKELLY
LONG TERM...KT
AVIATION...PETERSEN
Hazardous weather outlook, Jul 1, 10:39 AM MST, 1 hour 45 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1139 AM MDT Mon Jul 1 2019

COZ058>089-093>099-021745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1139 AM MDT Mon Jul 1 2019

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous slow moving thunderstorms will develop over
the mountains this afternoon. If one of those thunderstorms develops
over any area burn scars, flash flooding will be possible.
As thunderstorms move onto the plains late this afternoon and
evening, a few severe storms may be possible, especially near the
Kansas border. The main risks with these storms will be hail
around one inch in diameter and wind gusts up to 60 mph. All
storms today will have the potential to produce frequent
lightning, gusty winds to 40 mph, hail up to half inch in
diameter and a brief period of very heavy rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered thunderstorms will be possible on Tuesday with locally
heavy rainfall, small hail and wind gusts up to 50 mph possible.
Localized flash flooding will be possible, particularly if an
isolated stronger storm impacts more recent burn scars.

Thunderstorm chances will decrease for Wednesday through Friday
as drier air moves into the region. Thunderstorms will be more
isolated in coverage with the potential for gusty winds up to 50
mph and brief moderate rainfall.

Thunderstorms will increase in coverage again for next weekend
with the potential for producing localized heavy rainfall.

Rivers and streams will continue to run high over the next several
days due to run off from snow melt.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible over the mountains and the Plains this afternoon and
evening.

10/SKELLY

In the hours before

Local storm report, Jul 1, 7:44 AM MST, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
844 AM MDT MON JUL 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     HEAVY RAIN       2 NE LEADVILLE          39.27N 106.27W
07/01/2019  M1.06 INCH       LAKE               CO   TRAINED SPOTTER

            PEA TO 1/2 INCH HAIL FELL WITH THE STORM.

&&
Special weather statement, Jul 1, 12:11 PM MST, 13 minutes before
Special Weather Statement
National Weather Service Pueblo CO
111 PM MDT Mon Jul 1 2019

COZ084-085-011945-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
111 PM MDT Mon Jul 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EL PASO COUNTY UNTIL
145 PM MDT...

At 110 PM MDT, Doppler radar was tracking a strong thunderstorm that
is producing a strong outflow boundary near Ellicott, or 24 miles
east of Colorado Springs, moving east at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Yoder and Ellicott.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3871 10456 3886 10445 3884 10415 3858 10429
TIME...MOT...LOC 1910Z 289DEG 11KT 3878 10438

29

The radar

The Pueblo radar (KPUX), 131 km away, was scanning. The volume nearest the first event began at 19:21 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 3 thunderstorm wind, 3 heavy rain, 1 lightning. Local standard time, as filed.

Flash Flood, Huerfano

When
July 1, 12:24 PM MST to 1:24 PM MST
Where
Huerfano County, 5.5 mi N of (Vtp)la Veta Pass to 5.46 mi N of (Vtp)la Veta Pass
Cause
Heavy Rain / Burn Area
Reported by
Law Enforcement
Coordinates
37.589, -105.182

Sheriffs deputy reported 3-4 feet of water over Huerfano County road 443.

Lightning, Fremont

When
July 1, 2:45 PM MST to 2:46 PM MST
Where
Fremont County, 0.69 mi N of Canon City
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
38.460, -105.230

One confirmed lightning injury occurred in downtown Canon City. An 11 year old female was struck inside her home near a sink and had to be transported to a local hospital with non-life threatening injuries.

Flash Flood, Costilla

When
July 1, 2:47 PM MST to 3:47 PM MST
Where
Costilla County, 10.38 mi S of La Veta Pass
Cause
Heavy Rain / Burn Area
Reported by
Emergency Manager
Coordinates
37.470, -105.190

Wagon creek has risen out of its banks and is impacting parts of Forbes Park Road at this time, per county EM.

Thunderstorm Wind, Pueblo

When
July 1, 3:44 PM MST to 3:45 PM MST
Where
Pueblo County, 0.69 mi S of (Pub)pueblo Muni Arp
Measured
54 kt (62 mph) estimated gust
Reported by
ASOS
Coordinates
38.280, -104.520

Pueblo County Memorial Airport reported a 62 MPH wind gust.

Heavy Rain, Fremont

When
July 1, 3:52 PM MST to 4:52 PM MST
Where
Fremont County, 0.88 mi NE of Penrose
Reported by
Public
Coordinates
38.430, -105.010

Public in Pennrose reported 1.43 inches of rain within an hour.

Flash Flood, Pueblo

When
July 1, 3:55 PM MST to 4:55 PM MST
Where
Pueblo County, 2.06 mi ENE of Pueblo to 2.05 mi ENE of Pueblo
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
38.275, -104.577

Stranded cars in high water at 8th and Reading Ave in downtown Pueblo.

Thunderstorm Wind, Pueblo

When
July 1, 4:30 PM MST to 4:32 PM MST
Where
Pueblo County, 1.38 mi N of Pueblo
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.280, -104.610

Multiple 6-12 inch diameter trees blown down at the courthouse. Time estimated by radar.

Flash Flood, Pueblo

When
July 1, 4:39 PM MST to 5:39 PM MST
Where
Pueblo County, 0.58 mi NNE of Pueblo to 0.6 mi NNE of Pueblo
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
38.268, -104.607

About 2 feet of water at the intersection of City Center Drive and Santa Fe ave.

Thunderstorm Wind, Baca

When
July 1, 5:11 PM MST to 5:12 PM MST
Where
Baca County, 0.55 mi W of (Kspd)springfield Awos
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
37.280, -102.620

Springfield Airport reported a 61 MPH wind gust.

Heavy Rain, Baca

When
July 1, 6:08 PM MST to 7:08 PM MST
Where
Baca County, 0.55 mi W of Walsh
Reported by
Trained Spotter
Coordinates
37.380, -102.290

Trained spotter reported 1.21 inches of rain fell within 40 minutes.

Heavy Rain, Pueblo

When
July 1, 7:28 PM MST to 8:28 PM MST
Where
Pueblo County, 3.87 mi SW of Pueblo
Reported by
CoCoRaHS
Coordinates
38.220, -104.660

CoCoRaHS observer reported a little over one-inch rain fell within 45 minutes.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 846572, 848189, 846573, 846580, 846576, 846574, 846579, 846575, 846581, 846577, 846578.